California, 2026

Flood in California, February 17 to 18, 2026

February 17 to 18, 2026 · NWS MTR · 1 event in 1 county or zone

A small sedan attempted to ford Tres Pinos Creek along Browns Valley Road near Paicines on the night of February 17, with first responders responding to the scene during the night. The next morning, the driver was found walking along Highway 25 asking about the location of the passenger.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MTR wrote it up.

A small sedan attempted to ford Tres Pinos Creek along Browns Valley Road near Paicines on the night of February 17, with first responders responding to the scene during the night. The next morning, the driver was found walking along Highway 25 asking about the location of the passenger. The passenger's body was eventually found a mile downstream of where the car had gotten stranded. The driver was later arrested on charges of gross vehicular manslaughter. At the time of the incident, the TESC1 river gauge on Tres Pinos Creek measured stages above 2 feet, compared to a typical stage of less than a foot. While conditions did not meet WWA Criteria, the threat of heavy rain and flooding was messages by the WFO ahead of the event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before the first event at Feb 17, 4:34 PM PST, 1 hour 26 minutes earlier. Its key messages:

  • Updated at 327 AM PST Tue Feb 17 2026
  • High elevation snow continues through the week with the highest snow accumulations over the Central Coast
  • The combination of cold overnight lows and damp conditions will make it feel even colder impacting people without adequate shelter
  • Additional storms will bring windy conditions back to the region Thursday
  • Active weather continues with additional chances for rain into next week
Area forecast discussion, Feb 17, 4:34 PM PST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service San Francisco CA
434 PM PST Tue Feb 17 2026

...New AVIATION, MARINE...

.KEY MESSAGES...
Updated at 327 AM PST Tue Feb 17 2026

 - High elevation snow continues through the week with the highest
   snow accumulations over the Central Coast

 - The combination of cold overnight lows and damp conditions will
   make it feel even colder impacting people without adequate
   shelter

 - Additional storms will bring windy conditions back to the
   region Thursday

 - Active weather continues with additional chances for rain into
   next week

&&

.SHORT TERM...
Issued at 157 PM PST Tue Feb 17 2026
(This evening through Wednesday)

Another active weather day around the Bay Area and Central Coast
thanks to a robust cold front passing through the region. Latest
surface analysis puts the cold front squarely in SF Bay/S Bay
region heading to the Central Coast. The most active weather is
ahead and along the front with heavy rain, gusty winds, embedded
thunderstorms, and gusty winds. As such, we're seeing reports of
minor flooding, small hail, and additional landslides/rocks/mud
on roads. We had a few reports of minor wind damage with gusts up
to 60 mph. Widespread showers and rain persist even behind the
front. Simply put, if you have to travel this afternoon/evening
for a commute be heads up as weather impacts will likely linger.
We've also received lots of question about snow this afternoon.
Today has been finicky to say the least with snow level
fluctuations. Lower snow levels earlier in the day have drifted
higher and cams even showed a switch over at times to rain or
rain/snow mix. This will eat into snow totals for sure.
Regardless, still expecting accumulating snow over the highest
peaks and left current Winter Weather Adv as is.

For the rest of tonight: The cold front will continue to march
slowly S and E. Behind the front we'll still hold onto scattered
showers and high elevation snow showers. Winds will be strongest
this evening then slowly ease overnight. The bigger impact for
tonight will be the temperatures. The airmass is cold and any bit
of clearing will allow for the cold airmass to be realized. Given
the damp conditions the cold temperatures will feel even colder,
especially those without adequate shelter. As such, expanded the
cold weather advisory and extreme cold warnings for the Santa
Clara Hills, Santa Cruz Mts, and Santa Clara Valley. Black ice
could also be an issue in the cold spots that received rain today
given temps flirting around freezing.

For Wednesday: a cold start to the day. A broad upper trough
remains over the region with embedded shortwaves and another upper
low therefore lingering showers will remain. Given the colder air
aloft cannot rule out thunder. SPC has most of the forecast area
in a general mention of thunder. Any developed storm could produce
small hail too. Snow levels will be lower tomorrow than today,
but the amount of precip will be in question. Snow levels could be
as low as 1500 feet over the N Bay and 2500 feet Central Coast.

&&

.LONG TERM...
Issued at 157 PM PST Tue Feb 17 2026
(Wednesday night through next Monday)

Early Wednesday night there could be a lull in precip as one upper
low exits and another system quickly approaches from the W and NW.
One bigger question for Wednesday night will be how cold does it
get? There will be some thinning of clouds, but they quickly fill
back in. That will likely limit the amount of cool. Therefore,
conf wasn't high enough to cont the Cold Weather Adv or Extreme
Cold Warnings.

Thursday/Friday: Another active weather day with another round of
rain (moderate to heavy at times), chance for thunder/hail, gusty
winds, and high elevation snow. No major change from previous
rainfall projections: 0.5-1.0" most areas and up to 2-2.5" coastal
mts. Wind will not be strong enough for a wind advisory, but still
gusts of 20-40 mph and locally to 50 mph seems plausible. As for
snow, little bit of a roller coaster with the snow levels rising
ahead of the low pressure Thursday. Still thinking accumulating
snow over most high peaks in the region. May need to issue
additional Winter Wx Adv. Precip tapers off heading into Friday
with some clearing as well. Friday morning will likely be the
coldest day of the bunch with another round of cold weather
products likely.

Interesting longwave pattern developing over the weekend as
persistent upper trough remains over the region. In the trough a
series of upper lows develop and then pivot around each other off
the PacNW coast. The associated cold front with this system will
bring additional rain back to the region. This will be a warmer
system with much higher snow levels too.

Last but not least. A potential influx of high PWAT air early next
week. Still far out, but some AR guidance suggests a lower end AR.
This could have bigger impacts given how much precip we've been
piling up with this week's systems.

&&

.AVIATION...
(00Z TAFS)
Issued at 434 PM PST Tue Feb 17 2026

Widespread light rain is affecting the area, but will reduce into
the evening and overnight. Expect mostly mid-level clouds with
inconsistent MVFR CIGS across the area. Winds stay westerly into the
evening but some areas look to turn more northerly overnight as
winds reduce. Shower activity increases into Wednesday morning with
more of a focus along the coast. Storm chances will build over the
marine environment, with slight chances for storms moving inland
through the first half of Wednesday. Rain chances reduce again into
Wednesday afternoon, but build again that night.

Vicinity of SFO...Shower activity is reducing, but rain chances
continue with mostly mid-level clouds. Gusty southeast winds turn
westerly into the evening and reduce slightly. Wins turn Northwest
overnight as remain breezy. Rain chances increase into early
Wednesday morning as winds turn westerly again. Expect rain to
reduce for Wednesday afternoon, but will increase again that evening.

SFO Bridge Approach...Similar to SFO.

Monterey Bay Terminals...Showers last into the late night with
breezy to gusty west winds. Rain chances reduce into the late night
as winds reduce. Moderate westerly winds remain at MRY through the
night, while SNS goes Southeasterly into the late night. Widespread
rains return in the early morning, but reduce into Wednesday
afternoon as winds turn west to northwest across the area.

&&

.MARINE...
(Tonight through next Monday)
Issued at 434 PM PST Tue Feb 17 2026

Scattered showers and slight chances for storms continue to move
through the waters. Strong westerly winds continue across the
waters with gale force winds in the southern waters lasting
through the light. Winds slacken some late Wednesday into early
Thursday but quickly become strong again with gale force gusts
returning. Rough to very rough seas will prevail through the week.
Thunderstorm chances linger into the mid week.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
CA...Cold Weather Advisory from midnight tonight to 9 AM PST
     Wednesday for CAZ504-506-512-513-516.

     Winter Weather Advisory until 4 PM PST Wednesday for CAZ514-517-
     518.

     Extreme Cold Warning from midnight tonight to 9 AM PST Wednesday
     for CAZ514-517-518.

PZ...Small Craft Advisory until 3 AM PST Wednesday for SF Bay N of
     Bay Bridge.

     Small Craft Advisory until 9 AM PST Wednesday for Mry Bay.

     Small Craft Advisory until 3 AM PST Thursday for Pigeon Pt to Pt
     Pinos 0-10 nm-Pigeon Pt to Pt Pinos 10-60 NM-Pt Arena to Pt
     Reyes 0-10 nm-Pt Arena to Pt Reyes 10-60 NM-Pt Reyes to
     Pigeon Pt 0-10 nm.

     Gale Warning until 9 AM PST Wednesday for Pt Pinos to Pt Piedras
     Blancas 0-10 nm.

&&

SHORT TERM...MM
LONG TERM....MM
AVIATION...Murdock
MARINE...Murdock

Visit us at www.weather.gov/sanfrancisco

Follow us on Facebook, X, and YouTube at:
www.facebook.com/nwsbayarea
x.com/nwsbayarea
www.youtube.com/nwsbayarea

In the hours before

Local storm report, Feb 17, 4:38 PM PST, 1 hour 22 minutes before
Preliminary Local Storm Report
National Weather Service San Francisco CA
438 PM PST Tue Feb 17 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0429 PM     Landslide        2 SE Clayton            37.92N 121.91W
02/17/2026                   Contra Costa       CA   Law Enforcement

            Rock slide blocking the northbound lane of
            Marsh Creek Road at Russelmann Park Road.

&&

DH
Special weather statement, Feb 17, 5:16 PM PST, 44 minutes before
Special Weather Statement
National Weather Service San Francisco CA
516 PM PST Tue Feb 17 2026

CAZ518-180130-
Mountains of San Benito County And Interior Monterey County
including Pinnacles National Park CA-
516 PM PST Tue Feb 17 2026

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN MONTEREY COUNTY
UNTIL 530 PM PST...

At 516 PM PST, Doppler radar was tracking a strong thunderstorm 10
miles east of Bradley, or 47 miles east of Gorda, moving northeast at
55 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Mainly rural areas of Southeastern Monterey County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3579 12067 3593 12078 3610 12063 3610 12061
      3609 12059 3607 12059 3603 12053 3602 12053
      3601 12048 3597 12043 3598 12041 3597 12036
      3591 12032 3591 12028 3588 12024 3579 12054
TIME...MOT...LOC 0116Z 237DEG 45KT 3590 12064

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

DialH
Local storm report, Feb 17, 5:36 PM PST, 24 minutes before
Preliminary Local Storm Report
National Weather Service San Francisco CA
536 PM PST Tue Feb 17 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0127 PM     Debris Flow      2 WNW Carmel Valley Vil 36.50N 121.76W
02/17/2026                   Monterey           CA   Law Enforcement

            Corrects previous landslide report from 2
            WNW Carmel Valley Vill. The westbound lane
            of Carmel Valley Road was blocked at
            Laureles Grade Road.

&&

DH
Local storm report, Feb 17, 5:48 PM PST, 12 minutes before
Preliminary Local Storm Report
National Weather Service San Francisco CA
548 PM PST Tue Feb 17 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     Landslide        13 SW Carmel Valley Vil 36.36N 121.90W
02/17/2026                   Monterey           CA   Law Enforcement

            Mud sliding into one lane of California
            Highway 1 near Hurricane Point.

&&

DH
Local storm report, Feb 17, 5:50 PM PST, 10 minutes before
Preliminary Local Storm Report
National Weather Service San Francisco CA
550 PM PST Tue Feb 17 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     Flood            7 SSE Salinas           36.59N 121.61W
02/17/2026                   Monterey           CA   Law Enforcement

            Roadway flooding was reported on River Road
            between Parker Road and Corey Road.

&&

DH
Local storm report, Feb 17, 5:52 PM PST, 8 minutes before
Preliminary Local Storm Report
National Weather Service San Francisco CA
552 PM PST Tue Feb 17 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     Non-Tstm Wnd Dmg 3 SSW San Francisco     37.73N 122.44W
02/17/2026                   San Francisco      CA   Law Enforcement

            Tree down on northbound Interstate 280 near
            the San Jose Avenue offramp.

&&

DH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, San Benito

When
February 17, 6:00 PM PST to February 18, 12:00 PM PST
Where
San Benito County, 2.45 mi SE of Paicines to 2.52 mi SE of Paicines
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
36.709, -121.244

A small sedan attempted to ford Tres Pinos Creek along Browns Valley Road near Paicines on the night of February 17, with first responders responding to the scene during the night. The next morning, the driver was found walking along Highway 25 asking about the location of the passenger. The passenger's body was eventually found a mile downstream of where the car had gotten stranded. The driver was later arrested on charges of gross vehicular manslaughter. At the time of the incident, the TESC1 river gauge on Tres Pinos Creek measured stages above 2 feet, compared to a typical stage of less than a foot.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flood, San Benito2026-02-1728MaleVehicle/Towed TrailerDirect

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2026Every state in 2026This day in weather historyWarnings in California, February 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1307837.